Florida, 2016Tornado and Damaging Winds in Florida, May 20, 2016
May 20, 2016 · NWS JAX · 15 events in 7 counties and zones
A strong upper level trough moved across a moist and unstable air mass. Strong to severe storms initiated along the sea breezes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough moved across a moist and unstable air mass. Strong to severe storms initiated along the sea breezes. Bulk shear increased to around 30 knots and strong upper level diffluence was in place.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 20, 9:20 AM EST, 20 minutes earlier.
Area forecast discussion, May 20, 9:20 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1020 AM EDT FRI MAY 20 2016
.UPDATE...
A linear shaped MCS with a squall line on its leading edge raced
across the Florida panhandle early this morning. This system is
now losing its forward momentum and weakening rapidly as it bumps
into the western periphery of a mid level ridge and encounters
much drier mid level air. This is evidenced by satellite which has
shown steady cloud top warming over the past hour or two. Out
ahead of this system across our area, areas of fog has lifted into
a low stratus deck for most locations north of a line from
Gainesville to St Augustine. This will delay the onset of heating
in these areas. But for locations along the I-75 corridor where
some clearing has already allowed temps to rebound to around 80
degrees, resulting in cape values already in excess of 1500 J/KG,
isolated strong storms will be possible as the leading edge of
the aforementioned MCS propagates towards those areas this
morning.
Going forward through the rest of the day, the forecast is
extremely difficult. The question becomes how much will the
cloud shield from the MCS limit heating and will it just delay the
heating or limit it for the entire day. These are huge questions
regarding how convection will ultimately evolve through the day
across our area. The thicker cloud cover and earlier onset of
precip (possibly in the form of stratiform rain for many
locations) could significantly impact the overall forecast today.
Given the latest trends, we will increase cloud cover and lower
temps a few degrees for most areas north of Gainesville and St.
Augustine. This will help lower the severe threat for these areas,
but as already mentioned, a few isolated strong to severe storms
will be possible across our southern zones as a complex of
thunderstorms moves through that area through early this
afternoon.
&&
.AVIATION...
Very tough forecast today. The low stratus clouds impacting the
terminals across southeast Georgia and near the I-95 corridor this
morning will lift to VFR by noon but vfr ceilings will prevail
through most of the day as a convective cloud shield advances in
from the west. Strong storms will be most likely at GNV around the
noon hour today with IFR conditions and some gusty winds as a
complex of storms moves through. Timing storms today will be very
difficult and we will amend TAFS as we go through the day to
account for the changing weather conditions.
&&
.MARINE...
A broad surface trough will remain across the area this morning
with a weak pressure gradient and mainly light and variable winds.
Winds will veer to the southwest and increase some late tonight
ahead of an approaching frontal system but conditions will remain
below headline criteria. Storms however will increase this
afternoon and continue through the night across the waters with
locally higher seas and gusty winds in and near storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 82 68 84 65 / 80 70 40 30
SSI 78 71 84 69 / 60 60 50 40
JAX 84 69 86 68 / 60 50 50 40
SGJ 83 71 85 70 / 50 50 50 40
GNV 87 69 86 67 / 60 50 50 30
OCF 89 70 86 68 / 50 40 50 30
&&
.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&
Shuler/Combs/Combs
Hazardous weather outlook, May 20, 8:09 AM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
909 AM EDT FRI MAY 20 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-210745-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
909 AM EDT FRI MAY 20 2016
...MARGINAL RISK OF SEVERE WEATHER NEXT COUPLE OF DAYS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION LATE THIS AFTERNOON INTO TONIGHT. A FEW STORMS MAY BECOME
SEVERE AND PRODUCE DAMAGING WIND GUSTS IN ADDITION TO FREQUENT
LIGHTNING. LOCALLY HEAVY RAINFALL IS POSSIBLE...WHICH MAY LEAD TO
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
AN APPROACHING COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE
AREA ON SATURDAY. A FEW STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS IN
ADDITION TO FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR AREA.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
JDS
In the hours before
Special weather statement, May 20, 9:15 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1015 AM EDT FRI MAY 20 2016
FLZ021-022-035-201500-
GILCHRIST FL-COLUMBIA FL-SUWANNEE FL-
1015 AM EDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA...SUWANNEE
AND GILCHRIST COUNTIES UNTIL 1100 AM EDT...
AT 1014 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTHWEST OF DOWLING PARK TO 12 MILES
NORTH OF CROSS CITY. MOVEMENT WAS EAST AT 20 TO 25 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
LIVE OAK...BELL...ICHETUCKNEE SPRING...FORT WHITE...WELLBORN...OBRIEN...
MCALPIN...LURAVILLE...BRANFORD...GUARANTO SPRINGS...HILDRETH AND HOUSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3023 8324 3030 8285 2984 8263 2983 8266
2970 8266 2962 8297 2970 8296 2970 8294
2972 8296 2977 8295 2980 8292 2981 8293
2983 8289 2989 8288 2989 8292 2996 8293
2996 8295 3008 8307 3012 8323 3021 8325
TIME...MOT...LOC 1414Z 263DEG 23KT 3015 8329 2982 8312
SHASHYLocal storm report, May 20, 9:40 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1040 AM EDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND GST 5 S OBRIEN 29.96N 82.93W
05/20/2016 M43 MPH SUWANNEE FL MESONET
EMERGENCY MANAGER RELAYED REPORT OF A 43 MPH WIND GUST AT
BRANFORD HIGH SCHOOL WEATHERSTEM STATION.
&&
COMBSEvent by event
13 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Suwannee
- When
- May 20, 9:40 AM EST to 10:45 AM EST
- Where
- Suwannee County, 0.97 mi SSW of Branford to 0.74 mi SSW of Live Oak
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.957, -82.935
Widespread tree and power line damage occurred across the county as a squall line of storms moved west to east across the area during the late morning. Most of the damage occurred within the Live Oak city limits, Brandford and O'Brien. Most fallen trees that were reported caused road blockages.
Thunderstorm Wind, Columbia
- When
- May 20, 9:48 AM EST
- Where
- Columbia County, 0.6 mi E of Ft White
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 29.920, -82.710
Several trees and power lines were blown down across Fort White. The time was based on radar. Cost of damage unknown but estimated for inclusion of the event in StormData.
Thunderstorm Wind, Columbia
- When
- May 20, 10:23 AM EST
- Where
- Columbia County, 3.16 mi SW of Lake City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.150, -82.670
A large tree was blown down near Business Point Drive and Sisters Welcome Drive. The time of damage was estimated based on radar.
Thunderstorm Wind, Union
- When
- May 20, 10:25 AM EST
- Where
- Union County, 1.2 mi E of Providence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.000, -82.510
A large tree was blown down near County Road 241 and State Road 238. The time of damage was based on radar.
Thunderstorm Wind, Columbia
- When
- May 20, 10:25 AM EST
- Where
- Columbia County, 0.91 mi NW of Watertown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.190, -82.610
A large tree was blown down near Washington Street and Bascom Norris Drive.
Thunderstorm Wind, Marion
- When
- May 20, 11:00 AM EST
- Where
- Marion County, 0.92 mi SE of Citra
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 29.410, -82.110
Two trees were blown down in Citra. Time of damage was based on radar.
Thunderstorm Wind, Marion
- When
- May 20, 11:00 AM EST
- Where
- Marion County, 0.69 mi N of Ocala
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 29.190, -82.130
Several trees were blown down in Ocala. The time of damage was based on radar.
Thunderstorm Wind, Marion
- When
- May 20, 11:00 AM EST
- Where
- Marion County, 0.92 mi SW of Summerfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.010, -82.040
A tree was blown down in Summerfield. The time of damage was based on radar.
Thunderstorm Wind, Union
- When
- May 20, 11:03 AM EST
- Where
- Union County, 2.39 mi E of Raiford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 30.070, -82.190
A tree was blown down onto a power line on State Road 16 east of State Road 121.
Thunderstorm Wind, Marion
- When
- May 20, 11:03 AM EST
- Where
- Marion County, 0.6 mi E of Silver Spgs Airpark
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 29.220, -82.060
A tree was blown down in Silver Springs. The time of damage was based on radar.
Tornado, Alachua
- When
- May 20, 11:25 AM EST to 11:30 AM EST
- Where
- Alachua County, 1.52 mi W of Gainesville West to 0.86 mi W of Gainesville West
- Rating
- EF0
- Path length
- 0.66 mi
- Path width
- 20 yd
- Reported by
- Emergency Manager
- Coordinates
- 29.649, -82.355
The University of Florida Wind Hazard Damage Assessment Team conducted a storm survey. Their findings were used by the NWS to define this event. A weak EF0 tornado tracked across the UF Campus which caused damage to mainly trees, other vegetation and minimal structural damage. No injuries were reported. The Student Recreation Center pool area of campus had the most damage which included a corrugated metal roof panels blown off, pool lounge chairs blown up against a fence, and a total of six trees down across campus. A broken window due to debris was reported at Sisler Hall. The trees damaged included pine and oak trees between 18-32 inches in diameter. A wind research time estimated winds of 64-85 mph.
Lightning, Duval
- When
- May 20, 11:50 AM EST
- Where
- Duval County, 3.01 mi SSW of Jacksonville Hgts
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 30.210, -81.800
Wires were blown due to lightning striking a tree near Hipps Road. The cost of damage was estimated but unknown.
Thunderstorm Wind, Putnam
- When
- May 20, 11:54 AM EST
- Where
- Putnam County, Palatka Kay Arkin Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.650, -81.680
A tree was blown down near North Moody Road and Stillwell Avenue. The time of damage was estimated.
Thunderstorm Wind, Putnam
- When
- May 20, 11:54 AM EST
- Where
- Putnam County, 1.39 mi WSW of Palatka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.640, -81.650
A tree was blown down near Husson and Cecille Avenue.
Thunderstorm Wind, Duval
- When
- May 20, 11:55 AM EST
- Where
- Duval County, 0.69 mi N of Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 30.340, -81.600
A couple of trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in South Dakota, May 20 to 21, 2016$2,000 · 2 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 20, 201653 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 20, 20167 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 20, 201654 kt wind · 6 events
- Hail and Damaging Wind in Idaho, May 20, 20161 in hail · 5 events
- Damaging Winds in Florida, May 20, 2016$6,000 · 52 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 20, 20162 events
- Hail in Wyoming, May 20, 20161.25 in hail · 2 events
- Wildfire in Arizona, May 20 to 31, 20161 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 20, 20161 event
- Hail in South Dakota, May 20, 20160.88 in hail · 1 event
- Hail in South Dakota, May 20, 20161.5 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629397, 629384, 629385, 629386, 629387, 629389, 629390, 629391, 629388, 629392, 629399, 629396, 629393, 629395, 629394.